Article Text

Download PDFPDF
Dolasetron overdose resulting in prolonged QTc interval and severe hypotension: a case report and literature review

Abstract

Dolasetron (Anzemet) overdose is uncommon, and, to our knowledge, this is the only case report of an intentional overdose. Dolasetron (dolasetron mesylate) is a selective 5-hydroxytryptamine 3 antagonist derived from pseudopelletierine, and is used in the prevention and treatment of nausea and vomiting. Transient and asymptomatic ECG changes, including QRS widening and PR and QTc prolongation, have been reported in therapeutic doses. The case of a 21-year-old woman who presented after an intentional overdose of 10×200 mg dolasetron tablets resulting in prolongation of the QTc interval and severe hypotension is reported here. Management of hypotension included intravenous fluid resuscitation and norepinephrine infusion with invasive monitoring in a high dependency unit. Sodium cardiac channel block contributes to cardiotoxicity observed in dolasetron overdose. Sodium bicarbonate was used in an attempt to reduce cardiac sodium channel block, although we observed no apparent benefit. As dolasetron becomes more commonly used in the outpatient setting, both doctors and patients need to be aware of the dangers of dolasetron in toxic doses. The pharmacology and toxicology of dolasetron are discussed.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.